Lake Superior, 2012

Waterspout in Lake Superior, August 9, 2012

August 9, 2012 · NWS MQT · 1 event in 1 county or zone

An upper trough moving across the region produced a few waterspouts in the nearshore waters along the Keweenaw Peninsula on the morning of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper trough moving across the region produced a few waterspouts in the nearshore waters along the Keweenaw Peninsula on the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 6:28 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 6:28 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
728 AM EDT THU AUG 9 2012

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 524 AM EDT THU AUG 9 2012

THERE IS CURRENTLY A VIGOROUS MID LEVEL SHORTWAVE JUST N OF THE MN
ARROWHEAD...WITH A SFC TROUGH EXTENDING FROM BENEATH THE SHORTWAVE TO
A WEAK SFC LOW OVER MO. PRECIP ROTATING ALONG WITH THE SHORTWAVE IS
OVER THE W HALF OF LAKE SUPERIOR...BUT HAS NOT YET MADE IT INTO UPPER
MI. WITH THE SHORTWAVE MOVING JUST W OF IWD BY 18Z TODAY THEN TO SRN
WI BY 00Z FRI...THE BEST DYNAMIC SUPPORT FOR PRECIP WILL STAY MAINLY
W AND S OF UPPER MI TODAY...FOCUSING THE BEST PRECIP OVER WRN LAKE
SUPERIOR AND JUST W OF IWD. STILL THINK WRN UPPER MI WILL SEE A GOOD
RAIN FROM THE SYSTEM...BUT CONFIDENCE DECREASES AS YOU LOOK E. STUCK
WITH MORE OF THE NAM IDEA IN BRINGING PRECIP TO CENTRAL UPPER MI DUE
TO UPSLOPE FLOW FROM THE NE THIS AFTERNOON INTO EARLY TONIGHT. AND
WHEREAS MOST OF THE RAIN SHOULD BE OUT OF THE CWA BY LATE THIS
EVENING...LOW CLOUDS WILL STICK AROUND THROUGH TONIGHT OVER THE
CENTRAL CWA. THIS ALLOW TEMPS OVER THE INTERIOR E AND W TO FALL INTO
THE MID 40S...WITH WARMER LOWS IN THE MID 50S TO MID 60S N AND
CENTRAL.

ALSO...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG
MARQUETTE AND ALGER COUNTIES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 524 AM EDT THU AUG 9 2012

THE LONG TERM LOOKS TO BE FAIRLY QUIET WITH THE EXCEPTION OF A
COUPLE OF NW FLOW SHORTWAVES MOVING THROUGH THE UPPER GREAT LAKES
EARLY NEXT WEEK.

MODEL CONSENSUS INDICATES DEVELOPING CLOSED LOW FROM SHORTWAVE
ENERGY NOW OVER NW ONTARIO WILL TRACK FROM SRN LWR MI FRI MORNING
ACROSS GEORGIAN BAY SAT AFTERNOON. WITH THE EXCEPTION OF THE OUTLIER
NAM....00Z MODELS ALSO INDICATE ASSOC FRONTOGENETIC AND DEFORMATION
FORCING WITH THIS SYSTEM SHOULD STAY JUST EAST OF CWA RESULTING IN A
DRY FCST FOR WEST AND CENTRAL UPPER MI FRI INTO SAT. NRLY FLOW ACROSS
THE ON THE BACKSIDE OF THIS SYSTEM WILL RESULT IN COOLER HIGH
TEMPS...GENERALLY IN THE UPPER 60S TO LOWER 70S FOR BOTH DAYS.

CONTINUED PREV FCST TREND OF GOING WELL BLO MODEL FCST DEWPOINTS FOR
FRIDAY AND SATURDAY AS FCST SNDGS SHOW THE POTENTIAL TO MIX SUB 0C
DEW POINTS AOA 850 MB TO NEAR SFC ESPECIALLY ACROSS THE INTERIOR
WEST. LOWERED DEWPOINTS INTO THE LOW TO MID 40S WHICH COMBINED WITH
FCST HIGH TEMPS WOULD YIELD RH VALUES IN THE MID TO UPPER 30...BUT
WOULD NOT BE SURPRISED IF THEY END UP FALLING INTO THE LOWER 30S.

SUNDAY...MODELS SHOW A SHORTWAVE APPROACHING FROM THE NRN PLAINS
LATE IN THE DAY. RETURN SW FLOW AHEAD OF THIS SHORTWAVE WILL ALLOW
TEMPS TO WARM INTO THE UPPER 70S AND LOWER 80S ACROSS MUCH OF THE
AREA. BEST FORCING WITH SHORTWAVE LOOKS TO STAY SOUTH AS NOTED ON
Q-VECT FIELDS SO KEPT FCST DRY. ALSO GIVEN VERY DRY AIRMASS IN PLACE
ALSO CONTINUED TO GO BLO MODEL GUIDANCE FOR DEW POINTS. EXPECT RH
VALUES TO FALL AOB 40 PERCENT IN THE AFTERNOON.

MONDAY THROUGH WEDNESDAY...MODELS HAVE COME INTO BETTER AGREEMENT
WITH WEAK NW FLOW SHORTWAVE AND ASSOC SFC TROUGH MOVING ACROSS UPPER
GREAT LAKES ON MONDAY...BUT GIVEN WEAK FORCING ONLY SLIGHT CHC POPS
ARE WARRANTED AT THIS POINT. BROAD SFC RDGG BUILDING IN FOR TUE
SHOULD YIELD DRY CONDITIONS. BOTH THE GFS AND ECMWF ADVERTISE
INCREASED WAA ON WED IN RESPONSE TO NEXT SHORTWAVE AND ASSOC SFC
TROUGH MOVING INTO THE NRN PLAINS. WAA/ISENTROPIC LIFT COULD TRIGGER
SOME SCT AFTERNOON SHRA/TSRA OVER MAINLY WEST HALF OF FCST AREA.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 728 AM EDT THU AUG 9 2012

A MID LEVEL SHORTWAVE JUST WEST OF THE AREA THIS MORNING WILL MOVE
SOUTH...AFFECTING THE AREA THROUGH MUCH OF THE DAY TODAY. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OVER/NEAR
WESTERN LAKE SUPERIOR AND IWD/CMX...AND WILL CONTINUE TO MOVE ACROSS
THESE AREAS INTO THE EARLY AFTERNOON. RAIN IS EXPECTED TO MOVE INTO
SAW AROUND 17Z...GIVE OR TAKE AN HOUR. ALSO...IMPLIED LOW LEVEL
MOISTURE CAN BE SEEN ON SATELLITE MOVING ACROSS SOUTHERN LAKE
SUPERIOR TOWARD SAW...WHICH WOULD LEAD TO LOWERING CIGS ALSO AROUND
17Z...BUT HOW LOW THE CIGS GET IS MORE IN QUESTION. EXPECT DRIER AIR
WORKING IN FROM THE NORTH TO LEAD TO CLEARING CONDITIONS OVER
CMX/IWD BY LATE THIS AFTERNOON/EVENING...WHILE CLOUDS WILL STICK
AROUND LONGER AT SAW CLOSER TO THE MOISTURE AND WITH UPSLOPE FLOW.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 524 AM EDT THU AUG 9 2012

EXPECT E-NE WINDS TO INCREASE SHARPLY TODAY AS PRESSURE GRADIENT
INCREASES DUE TO SFC LOW SLIDING BY TO THE SOUTH AND HIGH PRESSURE
RIDGE BUILDING IN FROM ONTARIO. PATTERN FAVORS NORTHEAST WINDS UP TO
30 KTS TOWARD HEAD OF LAKE SUPERIOR...VCNTY OF DULUTH TO APOSTLE
ISLANDS...WITH 15-25 KTS ELSEWHERE. LOCALIZED CONVERGENCE MAY RESULT
IN A FEW GALE FORCE GUSTS OVER FAR WESTERN LK SUPERIOR MUCH OF
THURSDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...VOSS
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Aug 9, 4:40 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EDT THU AUG 9 2012

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
540 AM EDT THU AUG 9 2012 /440 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS FOR MARQUETTE AND ALGER
COUNTIES. THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WEST AND CENTRAL
UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF RIP CURRENTS FOR MARQUETTE AND ALGER
COUNTIES ON FRIDAY.

THUNDERSTORMS ARE POSSIBLE FOR WESTERN AND CENTRAL UPPER MICHIGAN
MONDAY AND FOR THE WEST HALF OF UPPER MICHIGAN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
540 AM EDT THU AUG 9 2012 /440 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WEST AND CENTRAL LAKE SUPERIOR
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR TUESDAY NIGHT
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
540 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

VOSS

The radar

The Marquette radar (KMQT), 112 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Upper Entrance of Portage Canal to Eagle River Mi

When
August 9, 10:30 AM EST to 10:35 AM EST
Where
Upper Entrance of Portage Canal to Eagle River Mi forecast zone, 4.44 mi WNW of Seven Mile Point
Reported by
Mariner
Coordinates
47.290, -88.510

A ship reported a few waterspouts along with winds gusting to 35 knots.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404885.